Alert archive / New York / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 52, NWS Buffalo, NY

July 20, 2019Genesee County, Monroe County, Orleans County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 20, 2019, 11:02 PM EDT for Genesee County, Monroe County, Orleans County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2019, 11:02 PM EDT (03:02 UTC)
Expired
Jul 20, 2019, 11:48 PM EDT
In force
46 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Genesee County, NY, Monroe County, NY, Orleans County, NY

The radar

The Buffalo radar (KBUF), 88 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2019-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2019-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WUUS51 KBUF 210302
SVRBUF
NYC037-055-073-210400-
/O.NEW.KBUF.SV.W.0052.190721T0302Z-190721T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
1102 PM EDT Sat Jul 20 2019

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Orleans County in western New York...
  Monroe County in western New York...
  Northern Genesee County in western New York...

* Until midnight EDT..

* At 1101 PM EDT, a severe thunderstorm was located near Medina,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Rochester, Greece, Irondequoit, Chili, Batavia, Brockport, East
  Rochester, Medina, Albion and Hilton.

 This includes the following highways...
 Interstate 390 between exits 11 and 12.
 Interstate 90 between exits 48A and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4298 7773 4299 7773 4299 7787 4300 7846
      4337 7846 4336 7770 4328 7754 4332 7734
      4328 7734 4327 7738 4304 7737 4304 7748
      4297 7748
TIME...MOT...LOC 0301Z 276DEG 42KT 4321 7832 

HAIL...0.75IN
WIND...60MPH
 
$$

Mitchell
2 follow-up statements
330 
WWUS51 KBUF 210338
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
1138 PM EDT Sat Jul 20 2019

NYC037-073-210347-
/O.CAN.KBUF.SV.W.0052.000000T0000Z-190721T0400Z/
Orleans NY-Genesee NY-
1138 PM EDT Sat Jul 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR ORLEANS AND NORTHERN GENESEE
COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4298 7773 4299 7773 4299 7791 4321 7784
      4336 7770 4328 7754 4332 7734 4328 7734
      4327 7738 4304 7737 4304 7748 4297 7748
TIME...MOT...LOC 0337Z 276DEG 47KT 4313 7760 

$$

NYC055-210400-
/O.CON.KBUF.SV.W.0052.000000T0000Z-190721T0400Z/
Monroe NY-
1138 PM EDT Sat Jul 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR MONROE COUNTY...

At 1137 PM EDT, a severe thunderstorm was located over Brighton,
moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Rochester, Greece, Irondequoit, Chili, East Rochester, Webster,
Fairport, Brighton, Gates-North Gates and Henrietta.

 This includes the following highways...
 Interstate 390 between exits 11 and 12.
 Interstate 90 near exit 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4298 7773 4299 7773 4299 7791 4321 7784
      4336 7770 4328 7754 4332 7734 4328 7734
      4327 7738 4304 7737 4304 7748 4297 7748
TIME...MOT...LOC 0337Z 276DEG 47KT 4313 7760 

HAIL...<.75IN
WIND...60MPH
 
$$

Mitchell
302 
WWUS51 KBUF 210348
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
1148 PM EDT Sat Jul 20 2019

NYC055-210356-
/O.CAN.KBUF.SV.W.0052.000000T0000Z-190721T0400Z/
Monroe NY-
1148 PM EDT Sat Jul 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4298 7773 4299 7773 4299 7791 4321 7784
      4336 7770 4328 7754 4332 7734 4328 7734
      4327 7738 4304 7737 4304 7748 4297 7748
TIME...MOT...LOC 0339Z 276DEG 42KT 4312 7745 

$$

Mitchell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:16 PM EDT, 46 minutes earlier.

Area forecast discussion, Jul 20, 10:16 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1016 PM EDT Sat Jul 20 2019

.SYNOPSIS...
It will remain muggy across the region tonight. There will be
several brief rounds of showers and thunderstorms through
Monday, with plenty of rain free time as well. A cold front will
slowly cross the area Sunday night, bringing an end to the heat
and humidity.

&&

.NEAR TERM /THROUGH SUNDAY/...

This late evening a MCS is crossing southern Ontario and Lake
Erie, with latest IR satellite imagery displaying overall some
warming to cloud tops. There are some cells that are growing,
near Hamilton and Long Point this evening as evident on both IR,
radar and lightning activity.

Upstream there have been some reports of wind gusts to near
45-50 mph at Hamilton and west of Toronto, with pockets of wind
damage. As this activity pushes eastward...and a weakening
trend overall to the MCS the severe threat looks to be
low...with just a few pockets of stronger storms to bear
watching for the next few hours. Any severe threat will likely
be near Lake Erie and just inland, where a ridge of 850 theta-E
overlays a SB CAPE gradient up to 2000 J/KG and also near the
western end of Lake Ontario and its southern shoreline where a
pocket of higher instability lies.

As the MCS weakens through the mid-overnight hours thunderstorms
will diminish to scattered showers. As associated cold pool with
the MCS will pass across our region, with lift ahead of the
feature likely to trigger areas of showers and isolated
thunder...this as the cold pool passes from NW to SE later
tonight.

It will remain very muggy tonight, with dewpoints remaining in the
lower 70s.

Some relief from the heat will come on Sunday. Cooler and drier
air (at least relatively speaking) will build into the region
behind the convection by Sunday as this system tracks to our
south. Humidity levels will lower from north to south across
the region, with the chances for showers and thunderstorms also
lowering as we progress through the day. By later Sunday
afternoon, north- country may be shower free, with a few showers
and thunderstorms possible across the Western Southern Tier
closer to the stalled out frontal boundary. Highs will be in the
upper 70s to lower 80s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
A secondary cold front will sag south across the eastern Great Lakes
Sunday night. This will push moisture and warmth south of the NYS
border overnight. Zonal flow will become amplified into Monday as a
mid-level trough tracks across the Upper Great Lakes. The cold front
and plume of high PWAT air will pivot northward in response to this
trough moving eastward and moisture will nose back into southern New
England by Monday afternoon. Shower chances will increase across
western NY late Sunday night. Low pressure will deepen and track
along the cold front from the Ohio Valley to the Mid-Atlantic region
through Monday afternoon. Showers and thunderstorms will increase in
coverage across this area into Monday night as moisture interacts
with the surface front. The highest chance for showers will be
across the interior portions of the forecast area from the Southern
Tier to the Finger Lakes and into the Mohawk Valley. Rainfall
amounts of a half inch are expected from the western Southern Tier
to Oswego county Sunday night through Monday night. Cooler weather
expected into Monday with high temperatures in the low to mid 70's
and overnight low's in the mid 60's.

The mid-level trough will continue to deepen as it moves into the
eastern Great Lakes Monday night. Low pressure will move off the New
Jersey coast and widespread showers will taper off from west to
east. The region will be under the influence of the mid-level trough
through mid-week. Cooler conditions continue Tuesday and Tuesday
night with 850hPa temperatures down to +8 to +10C. The chance of
showers continues into Tuesday as embedded shortwave troughs rotate
around the longer wave trough. Also, weak amounts of surface based
instability may produce some showers across the higher terrain
Tuesday. Temperatures in the mid to upper 70's Tuesday and mid 50's
Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A mid and upper level trough will be in place over the eastern third
of the country to start this period. Weakening of the trough will
occur on Friday as it also shifts east. Some showers will be
possible on Wednesday as a shortwave trough axis tracks southeast
across the area. Additional showers will be possible late Thursday
as another trough axis crosses the region. Mostly dry conditions
will be across the area for Friday through Saturday morning when
some showers and thunderstorms will be possible ahead of an
approaching cold front.

Gradual day to day warming will occur during this period with highs
on Wednesday in the low to mid 70s across the higher terrain, and
the upper 70s for lower elevations. Thursday will warm to the mid to
upper 70s for most areas. Friday and Saturday will warm to the upper
70s to low 80s, from the higher terrain to lower elevations
respectively.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
For the 00Z TAFS VFR flight conditions will be wide spread, with
flight restrictions mainly confined to any showers and thunderstorms
that cross the TAF airfields. The exception is across the Southern
Tier where a low deck of stratus may develop late
tonight...including across the KJHW terminal.

A MCS will approach the TAF region tonight, bringing chances for
thunderstorms...especially across WNY. This system will drag cooler
air behind it for tomorrow, reducing chances for showers and
thunderstorms by the end of the TAF cycle.

Outlook...

Sunday night...VFR/MVFR. A chance of showers and thunderstorms
mainly after midnight.
Monday...Mainly VFR with a few brief rounds of showers and
thunderstorms with associated local MVFR to IFR.
Tuesday through Thursday...Mainly VFR conditions expected.

&&

.MARINE...
A complex of thunderstorms will pass across Lake Erie, Niagara
River and the western half of Lake Ontario through the mid-
overnight hours. Frequent cloud to water lightning and locally
higher winds and waves are possible with this system through
mid-overnight. This system is expected to weaken through the
night.

After this, there is a chance for a few scattered thunderstorms
through the rest of the weekend, with winds and waves likely to
remain below small craft criteria.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/Hitchcock
NEAR TERM...Apffel/Thomas
SHORT TERM...HSK
LONG TERM...SW
AVIATION...Thomas
MARINE...Apffel/Hitchcock/Thomas
Hazardous weather outlook, Jul 20, 6:01 PM EDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Buffalo NY
601 PM EDT Sat Jul 20 2019

NYZ001>003-010>012-019-085-212215-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua-
Southern Erie-
601 PM EDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

A complex of thunderstorms will approach the region this evening,
and potentially move across the area between 9 p.m. and 3 a.m.
Depending on how long this system holds together, there is a chance
this may produce torrential downpours and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few brief rounds of thunderstorms are expected Sunday through
Monday night. A few of these storms may produce torrential downpours
resulting in isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-013-014-020-021-212215-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-Ontario-
Cattaraugus-Allegany-
601 PM EDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

A few rounds of scattered thunderstorms are expected today and
tonight. A few of these storms may produce torrential downpours
resulting in isolated flooding. A few storms may also become severe,
with isolated damaging winds the primary risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few brief rounds of thunderstorms are expected Sunday through
Monday night. A few of these storms may produce torrential downpours
resulting in isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-212215-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
601 PM EDT Sat Jul 20 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

A complex of thunderstorms will approach the region this evening,
and potentially move across the area between 9 p.m. and 3 a.m.
Depending on how long this system holds together, there is a chance
this may produce gusty winds and higher waves.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few brief rounds of thunderstorms are expected Sunday through
Monday night. A few of these storms may produce gusty winds and
locally higher waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 20, 6:03 PM EDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Buffalo NY
603 PM EDT Sat Jul 20 2019

NYZ006-202230-
Oswego-
603 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OSWEGO COUNTY...

At 603 PM EDT, a strong thunderstorm was located near Central Square,
or 13 miles west of Camden, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Constantia, West Monroe, Cleveland, Bernhards Bay, Gayville, Lower
South Bay and Lakeport.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4315 7588 4316 7592 4317 7593 4317 7595
      4318 7599 4318 7600 4320 7604 4320 7608
      4323 7610 4324 7614 4338 7606 4335 7588
      4333 7589 4332 7586 4331 7586
TIME...MOT...LOC 2203Z 291DEG 14KT 4328 7601

Reynolds
Special weather statement, Jul 20, 10:36 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1036 PM EDT Sat Jul 20 2019

NYZ001-010>012-019-020-085-210315-
Chautauqua-Cattaraugus-Southern Erie-Wyoming-Genesee-Niagara-Northern
Erie-
1036 PM EDT Sat Jul 20 2019

...A SHOWER WILL AFFECT WESTERN WYOMING...NORTHWESTERN CATTARAUGUS...
ERIE...SOUTHERN NIAGARA...NORTHEASTERN CHAUTAUQUA AND GENESEE
COUNTIES...

At 1033 PM EDT, a shower was located 8 miles west of Erie Basin
Marina, or 10 miles west of Buffalo, moving southeast at 45 mph.

Winds in excess of 40 mph are possible with this gust front that is
well out ahead of an area of thunderstorms. A majority of this line
just receive gusty winds with no rain, thunder or lightning as it
moves through.

Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Clarence, Lackawanna, Batavia, Kenmore, Depew, Amherst, Tonawanda,
Lancaster, Hamburg, East Aurora, Williamsville, Darien Lakes State
Park, Grand Island, Evans and Elma.

This includes Interstate 90 between exits 58 and 48.

LAT...LON 4244 7891 4258 7921 4267 7912 4273 7908
      4280 7892 4284 7893 4293 7891 4299 7901
      4302 7902 4306 7900 4308 7908 4312 7906
      4309 7877 4313 7842 4313 7801 4233 7857
TIME...MOT...LOC 0233Z 296DEG 38KT 4285 7906

Mitchell
Special weather statement, Jul 20, 10:49 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1049 PM EDT Sat Jul 20 2019

NYZ012-019-020-085-210330-
Chautauqua-Cattaraugus-Southern Erie-Wyoming-
1049 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WYOMING...
CATTARAUGUS...SOUTHERN ERIE AND CHAUTAUQUA COUNTIES...

At 1049 PM EDT, a strong thunderstorm was located over Dunkirk,
moving east at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jamestown, Dunkirk, Fredonia, Salamanca, Allegany State Park, Evans,
Eden, Springville, Westfield, Lakewood, Gowanda, Silver Creek,
Falconer, Ashford, Angola, Arcade, Allegany, Franklinville, Mayville
and Clymer.

This includes the following highways...
 Interstate 90 between exits 61 and 58.
 Interstate 86 between exits 4 and 24.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4244 7950 4253 7939 4259 7919 4268 7911
      4254 7826 4252 7831 4244 7831 4200 7855
      4200 7976 4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 0249Z 278DEG 39KT 4249 7935

Mitchell

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:50 PM EDTSpecial Marine WarningBUF85 min
Jul 20, 9:54 PM EDTSpecial Marine WarningBUF66 min
Jul 20, 10:21 PM EDTSevere Thunderstorm WarningBUFNiagara54 min
Jul 20, 10:36 PM EDTSpecial Weather StatementBUFErie, Genesee39 min
Jul 20, 10:41 PM EDTSpecial Marine WarningBUF64 min
Jul 20, 10:49 PM EDTSpecial Weather StatementBUFCattaraugus, Chautauqua41 min
Jul 20, 11:10 PM EDTSevere Thunderstorm WarningBUFErie39 min
Jul 20, 11:12 PM EDTSpecial Marine WarningBUF33 min
Jul 20, 11:26 PM EDTSpecial Marine WarningBUF64 min
Jul 21, 12:02 AM EDTSpecial Marine WarningBUF58 min

Nearby

Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.